[Skip to Navigation]
Sign In
JAMA Oncology Clinical Challenge
October 4, 2018

Bilateral Lower Extremity Skin Eruptions in an HIV-Positive Man Receiving Pembrolizumab Monotherapy for Non–Small Cell Lung Cancer

Author Affiliations
  • 1Medical student, Department of Dermatology, The Johns Hopkins University School of Medicine, Baltimore, Maryland
  • 2Department of Dermatology, The Johns Hopkins University School of Medicine, Baltimore, Maryland
  • 3Department of Oncology, Sidney Kimmel Comprehensive Cancer Center at Johns Hopkins, Baltimore, Maryland
JAMA Oncol. 2019;5(2):261-262. doi:10.1001/jamaoncol.2018.4485

A black man in his 30s presented for evaluation of papules and plaques on his bilateral lower extremities. Nine months before the current presentation, he was treated with intramuscular penicillin for syphilis. His medical history was also significant for HIV, for which he was receiving highly active antiretroviral therapy, and metastatic programmed cell death ligand 1–positive squamous non–small cell lung cancer. Four months before the current presentation, the patient had started pembrolizumab monotherapy as a first-line treatment for his cancer. One month before this presentation, multiple ulcers developed on his buccal mucosa, as well as a nonpainful shallow penile ulcer and pruritic, mildly painful, hyperpigmented papules and plaques on the bilateral soles of his feet in a pattern identical to previous syphilitic eruption. The patient denied fever, chills, and weight loss. Physical examination revealed multiple hyperpigmented papules and plaques with violaceous borders on his bilateral soles and lateral feet (Figure, A) and scattered, violaceous papules and nodules with overlying scale on his bilateral lower extremities. He was referred to the dermatology service, and a punch biopsy specimen was obtained from the right medial sole (Figure, B).

Add or change institution
×